Follow by Email

Wednesday, September 7, 2011

Side Effects, Side Effects, Side Effects

I (Paul) have always heard that Chemotherapy is terrible.  I suppose that I thought that it makes one fatigued and feel lousy overall.  That was about it.  I didn't ever put too much thought to it.  I guess that in my own world where I did not have to deal with it up front and personally, (along with a healthy lack of empathy) I never gave it the consideration that it deserves.  I understand that Chemotherapy has come a long way in the last several years.  The medications to offset the effects of the Chemo have also made it much more tolerable.  The following is our experience with Chemo and the counter-acting drugs thus far.

Nancy is receiving Taxotere, Carboplatin and Herceptin, a Chemotherapy regimen that is referred to as T/C/H.  She receives treatment every three weeks for a period of eighteen weeks, 6 treatments in all.  So far, she has only received one treatment.

Taxotere and Carboplatin according to some hand-outs that they gave us "disrupt the growth of cancer cells which are then destroyed.  The drug cannot distinguish between cancer and normal cells, so some normal cells are affected, causing side effects."  


Herceptin is a protein that fits like a lock and key with a protein on certain breast cancer cells.  This medication is brand new and considered a game-changer for patients with HER2NEU positive breast cancer.  This is one that Nancy will receive for an entire year.

Aloxi is an anti-nausea medication that is given during the chemo treatment.  It blocks chemotherapy-induced nausea and vomiting by blocking serotonin.  It is effective for 3-5 days.

In all, each chemotherapy session lasts about 3.5 hours.  I was surprised to hear that the first time.  I have found a lot of the details about chemo to be quite interesting and am providing them in hopes that others will likewise.

One of the many things that I have found interesting is how as a system the body reacts when poisoned with the chemo.  When you treat one area it inevitably affects others.  This creates a snowballing effect of medications to counter-act side effects of other medications which require other medications to counter-act their side effects.  I hope that I can adequately describe this in this post.

The side effects of Taxotere and Carboplatin are listed as; Decreased white blood cell count with increased risk of infection, decreased platelet count with increased risk of bleeding, decreased red blood cell count with increased risk of fatigue, hair thinning or loss, diarrhea, loss of appetite, nausea, numbness and tingling in hands and/or feet, taste changes, sores in mouth or on lips, swelling in ankles or hands, fluid retention, fatigue, muscle aches, rash, nail changes, constipation, confusion, visual changes, ringing in ears, allergic reaction, dizziness, sensation of pins and needles in hands and/or feet.  Many medications list many side effects as disclaimers, but believe me, in the cases of Taxotere and Carboplatin they mean it!  If you were to put a check mark next to all of the side effects that Nancy experienced with her first round of chemo, it would litter the list almost entirely.  She at some time or other  had most of them.

I eluded to it earlier, but because of the many icky side effects, they commonly prescribe a cupboard full of other medications to off-set the chemo.  Decadron is a steroid that minimizes the inflammation and they require her to take this the day before, the day of and the day after chemo treatments.  This one is a real charmer. Listed as "common side effects"are; increased appetite, difficulty sleeping, fluid retention, weight gain, moodiness/irritability, high blood sugars, heartburn and stomach ulcers.  They list another 25-30 less common side effects just in case the more common ones don't satisfy you.  In spite of this medication's laundry list of side effects it has dramatically improved the side effects from the chemo.  Nancy's worst reaction to Decadron was feeling buzzed all of the time and an inability to sleep.

When the Aloxi (that is given to her for nausea at the time of chemo) wears off, she needs to take Ativan or Compazine.  Compazine is given to control nausea in patients, but is also given as a "highly potent" anti-psychotic.   Compazine makes her feel crazy and Ativan makes her feel like she is sleep walking.

The day after chemotherapy each time Nancy has to go in to receive a shot of Neulasta which boosts her white blood cell count.  This medication causes bone pain, overall achiness and soreness.  Tylenol is given to remedy that.

Another prescription was for an antibiotic that she is supposed to take if her fever rises above 100.4  She did have a fever for a short time along with chills, but they left rather quickly.  There are other over the counter medications for constipation and/or diarrhea, mouth sores, achiness etc.

As I write this I am understanding more and more why this post was assigned to me. I am much more comfortable talking about her diarrhea on a blog than she is.  On a more serious note, I'll do a better job describing what she has been through.  She'd downplay it.  When people have asked her how she was feeling she did just that.

As far as a timeline, she had her first treatment on a Monday and Tuesday-Wednesday she felt OK.  Wednesday was the beginning of spaciness and lack of sleep. Thursday-Saturday she felt nauseated almost the whole time and took the anti-nausea medications that made her feel "out-of-it".  Her fatigue was mostly gone by Friday and then her diarrhea, head-tingling, mouth and tongue inflation, body aches, bone pain, back spasms etc set in.  By Monday most of these symptoms had been reduced and as of today (Wednesday) she claims to feel pretty well.

We were not quite sure how she would react to the chemo and I have to admit that it was worse than we expected.  Everyone reacts differently and there is no rhyme nor reason as to why.  I was hoping that she'd feel poorly for a day or two and then would bounce back, but it was several days.  Hopefully (there I go hoping again) we can get a routine down and figure out the medication combinations that she responds best to.

I mentioned that she'll receive chemotherapy for a total of eighteen weeks.  After the chemo, she will have 2 months to recover and then will likely have surgery around the middle of February.  Following surgery, she will receive radiation therapy for a period and continue to receive Herceptin intravenously until September of 2012.

Earlier today we received the test results back on her BRCA test.  BRCA is a genetic mutation that some women have.  It is better known as "the Breast Cancer Gene".  My next post will cover the test results and implications of a negative vs. a positive result.

-Paul

7 comments:

  1. I had no clue as to all the side effects. Thank you so much for sharing.

    ReplyDelete
  2. Thanks Paul for a great job of describing the treatments for Nancy's cancer. I found it very interesting and will hopefully have more empathy for those going through it. Prayers and hugs to all of you!
    Marsha

    ReplyDelete
  3. This really brings chemo into new light for me. You will see running as easy after all this. We love you guys!
    Hugs from jen and steve

    ReplyDelete
  4. Hang in there Nanc. Remember to use you rainbow relaxation! It's a great life skill. Who wouldn't love to cuddle up on a strawberry-colored cloud?! As soon as I get this whole baby thing figured out, I'm gonna make a visit to the big city to see you. BTW, I have a good friend who is a rep for Myriad genetics and the BRCA, he'd be a great resource. If you are want his #, let me know.

    ReplyDelete
  5. this has been so eye opening, Nancy you really are amazing and what a great family you have! Love you!

    ReplyDelete
  6. Very interesting and extremely well written Paul. Our prayers are with your family. Glad to see you can keep a bit of humor through all of this.

    ReplyDelete
  7. Thanks for sharing this, Paul. Like you, I never fully knew how bad chemo could be. Now we know why Scott thought that Kimo was a terrible name (the name of our family photographer in Nephi, remember?)

    ReplyDelete